Heartburn and Acid Reflux Becoming More Common



The results of a study published in the medical journal GUT on 21 December 2011 are showing a worrying increase in the frequency with which symptoms of heartburn or acid reflux are suffered.

The research which was carried out in Norway collected health information by questionnaires over two periods from almost 30,000 people.  The first period covered 1995 to 1997 and the second period covered 2006 to 2009.  The questionnaire asked the participants whether they experienced the symptoms of heartburn or acid reflux and if so how severe these symptoms were.  Some of the participants were also questioned about the frequency with which these symptoms were suffered.

The main points coming out of this study which was conducted by researchers from Norway, Sweden and King’s College London are that:-

  • the incidence of all heartburn/acid reflux symptoms rose 30% over the two review periods
  •  the incidence of  severe symptoms rose by 24%
  • the numbers experiencing  heartburn/acid reflux symptoms at least least once a week increased by 47%
  • Women under 40 were least likely to experience the symptoms and were more likely to have the symptoms disappear without treatment
  •  Those aged 60 to 69 were the most likely to have severe symptoms, with women experiencing this symptoms more frequently than men
  • Age did not increase the likelihood of a man suffering  heartburn/acid reflux symptoms.

Possible explanations for the increases proposed include:-

  • Excessive weight – over the period of the study there has been a large increase in the numbers of the population who are overweight or obese.
  • The use of HRT (Hormone Replacement Therapy).
A more detailed article on this topic can be found here.

 

The Side Effects of Proton Pump Inhibitors (PPIs)




Proton Pump Inhibitors (PPIs) are an important type of medication that can help to treat heartburn and ulcers but like all medications they do carry certain risks and side effects.  If you have been prescribed any of these medications and have concerns you should discuss these concerns with your medical practitioner but don’t stop taking any prescribed PPI medication without discussing the matter first with your doctor.  Most people tolerate the use of PPIs very well so short term, low dose use of these drugs only usually causes minor side effects if any, such as diarrhea, headaches, rashes, constipation, dry mouth, nausea or abdominal pain.  These drugs can however interact with other medication either directly or indirectly. PPIs are designed to reduce stomach acid and altering the acid levels can reduce or increase the absorption of certain drugs

  • Ketoconazole (Nizoral or Sebizole)

PPIs can reduce the absorption of Ketoconazole, an antifungal drug which is often prescribed for those with compromised immune systems to prevent or treat fungal skin infections. It also has the effect of reducing testosterone levels and surpressing glucocorticoid synthesis and can therefore be used to treat other health conditions.

  • Digoxin (Lanoxin, Digitek, and Lanoxicaps)

PPIs can increase the absorption of Digoxin a drug which is extracted from the foxglove plant. Digoxin is used to treat heart conditions that cannot be controlled using other treatments. The combination digoxin with a PPI can also cause low magnesium.

  • Diazepam (Valium), Warfarin, (Coumadin) and Phenytoin (Dilantin)

PPIs can reduce the breakdown of these drugs in the liver increasing the concentration of the drug in the bloodstream.
Long term use or higher doses may bring more serious side effects so this is why any treatment should be at the lowest dose possible for the shortest time.

  • Increased risk of osteoporosis and bone fracture

Studies have shown an increased risk of fracture amongst those using PPIs when compared to those not taking them. It is thought that the reduced stomach acid interferes with the absorption of calcium which then leads to an increased risk of fracture or osteoporosis.

  • Higher risk of pneumonia

Researchers believe that the decrease in stomach acid allows the bacteria which cause pneumonia to multiply and spread.

  • Infection with clostridium difficile (c difficile)

There was a study in 2010 which showed that hospitalized patients taking PPIs were at increased risk of infection with c.difficile. Infection with c. difficile infection can lead to dysentery, long standing colon problems or possibly death.

  • Other Stomach problems

As bacteria which would normally have been destroyed by the stomach acid pass into the intestines they multiply. This bacterial growth can cause contagious diarrhea or colitis.

  • Vitamin B12 deficiencies

Vitamin B12 deficiencies, especially in the elderly, can be very serious as they already have a decreased ability to absorb this vitamin. PPIs appear to affect the absorption of Vitamin B12 in the same way as calcium. B12 is vital to the correct functioning of the nervous system, metabolism and brain function. A deficiency can cause irreversible nerve damage, dementia, depression anemia or fatigue.

  • Low Magnesium levels (Hypomagnesemia)

Using PPIs for as little as three months can cause the depletion of magnesium levels. Magnesium is a very important mineral to help in the prevention and treatment of heart disease. Low levels of magnesium may cause kidney disease, high blood pressure, severe muscle spasms, seizures, tremors or irregular heartbeat.

  • Severe Rebound Acid Secretion 
This is a side effect with a difference as you only notice it when you stop using the PPIs.  Although the PPIs are very good at neutralizing the stomach acid they also appear to stimulate acid production.  This means that for an initial period while this increased acid production is returning to normal, heartburn or acid reflux symptoms can recur and could be worse than before.

Why Does Heartburn Return When I Stop Taking Medication?




One possible reason for your heartburn returning is that your medication may be masking the problem. Traditional heartburn medication works by suppressing the acid levels in your stomach but you have to remember that your stomach is meant to be a highly acidic place. The acid in your stomach is there to breakdown food and protect you by killing off bacteria and parasites. By reducing the acid levels in your stomach the medication reduces the damage to the esophaghus when the acid reflux occurs but it doesn’t tackle the underlying reason for the reflux. This means that when you stop taking the medication your acid levels return to their previous levels and the heartburn returns.

Apart from physical causes of heartburn such as pregnancy or obesity placing pressure on the stomach, the most widespread theory for the cause of heartburn puts the blame squarely with the production of excess stomach acid. There is however another school of thought which believes that heartburn is caused by insufficient acid in the stomach. This theory believes that where there is insufficient hydrochloric acid the stomach is no longer able to deal with bacteria and parasites, or foods that are not easily tolerated, such as wheat or dairy products, and the lining of the stomach becomes inflamed. It is this inflammation which is made worse by contact with stomach acid causing the symptoms of heartburn.

The acid levels in the stomach work to both close the lower esophageal sphincter (LES) to protect the delicate tissues of the esophaghus and to trigger opening of the pyloric valve, between the stomach and the small intestine. If the pyloric valve is not opened to release the stomach contents the undigested food will become rancid and start to ferment causing gas and bloating . This gas and bloating places more pressure on the LES, increasing the probability that acid reflux will produce symptoms of heartburn.

How Do Proton Pump Inhibitors Work




Proton Pump Inhibitors or PPIs as they are commonly called, is the name given to a group of pharmaceutical drugs that have been developed to provide a long lasting and very noticeable reduction in the amount of gastric acid that the body produces.  They have all but replaced another group of drugs called H2- receptor antagonists which were designed to have the same effect on gastric acid production, but which achieved their results by different means and were less effective.   PPIs are big business for the Pharmaceutical Industry as they are one of the most widely sold drugs in the world.

How do they work

The drugs work by blocking the body’s proton pump in the stomach, the hydrogen/potassium  adenosine triphosphatase enzyme system as it is this enzyme which is responsible for producing the high levels of acidity in the stomach.  PPIs are highly effective and can cut the production of gastric acid secretion by up to 99%.

Why are they used

The reduction of gastric acid is very useful in allowing time for ulcers to heal and in reducing the pain of indigestion and heartburn.  They are often prescribed to treat GERD (Gastroesophageal reflux disease, Laryngopharyngeal reflux, Dyspepsia, Peptic Ulcer Disease, Barrett’s Esophagus, Gastrinomas, Zollinger-Ellison syndrome and to prevent stress induced gastritis.

What are the Commonly Prescribed PPIs

  • Dexlansoprazole – Brand name Dexilant (formerly Kapidex)
  • Esomeprazole – Brand names include Esotrex and Nexium
  • Lansoprazole – Brand names include Inhibitol, Levant, Lupizole and Prevacid
  • Omeprazole – Brand names include Losec, Omepral, Omez, Prilosec and Zegerid
  • Pantoprazole – Brand names include API, Controloc, Pantoloc and Pantozol
  • Rabeprazole – Brand names include AcipHex, Pariet and Rabeloc

In recent years many of the PPIs have become available in “Over the Counter” OTC formulas that can be brought without prescription.